Sign in to follow this  
Followers 0
msb1128

Three weeks in and SO moody

9 posts in this topic

Hey! I was on 30mg and quit cold turkey on 5/13. This Friday will be four weeks.

I'm past the serious can't think/can't move phase and am settling in for the long haul. I am definitely experiencing some of what I expected based on others' experiences: mild depression and anxiety, an overall sense of dread and impending doom, lack of energy and motivation. I think I can deal with that and hope it will ease up eventually. I've gained ten pounds so far, weirdly even without an increase in appetite, but I don't even care about that for now beyond not being able to fit in most of my pants. I will deal with that eventually. What's really difficult is the wild mood swings I'm having.

 

I do have a history of depression, but it always used to show up either as major depressive episodes that were relatively brief but nearly disabling, or longer periods of dysthymia, just low-level blahs. Others in my family were more prone to everyday moodiness and dramatic outbursts of despair or anger, but for the most part when not in a real full-blown depression I've been pretty steady mood-wise for most of my life.

 

This changed with adderall. I was up when it was in my system. High really. Then I crashed on the way down pretty badly sometimes. I feel like adderall made me bipolar! The problem is I'm still having these mood swings. I can be fine (or fine for coming off adderall - just in a general mopey state but sometimes pretty normal) and then the slightest thing happens and something flips a switch in my head. Seriously from one minute to the next, I hate everyone and everything. Everything is doom and gloom and totally hopeless. I want to lie down and die (NOT suicidal) or I attack those around me. I'm not physically violent, but I attack those I love with words, by withdrawing from them, and with my generally vicious critical attitude about everything when I'm in that state. It's not the real me, and it's very scary that I can't seem to control it or pull myself out of it sometimes for a whole day.

 

I feel so bad for my husband who is taking the brunt of this. I think he is almost scared of me and so nervous because he never knows now on a given day if I will be Jekyll or Hyde. Unfortunately he has only known me since I've been on adderall and now that I've quit, so I don't think he can even imagine what I was like before I started having my "fits," as he calls them. I was NOT like this before adderall.

 

Can anyone relate to this? Anger and extreme moodiness caused by the adderall and/or coming off of it? Will it ever go away? Any tips to help me or those around me who are affected by it?

 

Thank you!

Share this post


Link to post
Share on other sites

Hey msb,

 

Unfortunately, the roller coaster is very normal coming off of adderall.  For me the mood swings were most intense for the first 4-6 months, and really started smoothing out at 8-12 months.  I think someone on here once said it's known as "emotional lability," and is normal for people quitting a substance like this.  Just know that this is NOT you and this is not permanent.  Your brain is recovering from a powerful drug, and the ups and downs will be intense.  Hang on for the ride!

 

Here's a skill I just started learning in therapy within the past few months.  I wish I had known about this in early recovery.  It's called "Opposite Action" in Dialectical Behavior Therapy.  Basically, when you're experiencing an extreme mood swing that can be hurtful to others or you, you act in the opposite way of how you feel.   If you're feeling lethargic, it means you get up and do something productive.  And then if you're really not feeling it, you can always stop.

 

Here's are some links:  http://www.mindfulnessmuse.com/dialectical-behavior-therapy/10-practical-examples-of-opposite-action-part-one

 

https://marcimentalhealthmore.com/2015/06/09/dbt-opposite-action/

 

 

 

I think this is a really useful technique because it involves awareness of negative emotions.  Plus, acting in the opposite way can help you feel better because the action itself feels great and is often just what you need.   In the case of feeling lethargic and doing something anyway, most people feel more energized afterwards.  In other words, emotions follow actions.   

2 people like this

Share this post


Link to post
Share on other sites

I can totally relate. I was obviously up and down while using. Great when i was high and just awful when crashing.

I quit for a couple of years and still found that i can be very manic.

It's different now though.

When i first quit i was easily annoyed and lashed out on loved ones with snide remarks and unnecessary comments.

I was giddy and happy one second and then tense and on edge the next.

Even a year into my quit i still felt this, except it was more like i was hyper and happy and ridiculously weird and then a switch flipped and i was extremely sad.

I became SUPER sensitive. Any little remark would send me into a sad state.

I do believe for you and i and many other adderall abusers that the bipolar feeling or state is common when quittting.

I have a family history of mania and bipolar disorder, so i am not sure if it's genetics or the drug that did it to me.

Do you have a history of it?

1 person likes this

Share this post


Link to post
Share on other sites

To add to my above. I just realized that you are only a month sober....so definitely keep your chin up!

I'm sorry if my above post was disheartening. I was just giving my story, but when i first quit i was a super rollercoaster as well. Give it time and see how your mood can stabilize. It does gets worlds better than it was while using. Just give it time and ask your loved ones if they see a difference in your moods. 

1 person likes this

Share this post


Link to post
Share on other sites

Thanks for all the great feedback and encouragement. I've not been on since I first posted this. Too much going on in my personal life, etc. But I'm still off adderall. I never looked back. So it's been over four months now!
 

I think my moods are starting to even out thankfully. It's hard to say what's what though. I have been on Zoloft at different doses for half my life now. I was on a very small dose when I quit adderall and I did decide to go up on the dose for a while. I'm back down again. I don't know what to do about the zoloft. I have a real love/hate relationship with it. I hate taking any medication unless absolutely necessary and would like to someday get to a point where I can wean off of that too, but extremely slowly. At least I don't have a crazy addictive relationship with the zoloft, so in that regard it's less complicated.

 

Also, my cat died not long after I quit adderall. We were best buddies, so it's been a rough summer with a lot of grieving and stress with other pets who are older and sick to complicate matters....I'm so glad to be rid of the adderall though. I cannot tell you what a relief it is to be free of the roller coaster highs and lows and thinking about it all the time. I had my life organized around when I took it, and now I can just live my life - no longer a slave to this stupid pill.

 

Anyway, I thought I'd check in and give an update and thank everyone for their replies. I hope you all are doing well. :)

1 person likes this

Share this post


Link to post
Share on other sites

Congrats for sticking w it!! I just finished my taper last week and I'm adderall free and feel great! it's hard but does get better. Good for you!

1 person likes this

Share this post


Link to post
Share on other sites

Congrats for sticking w it!! I just finished my taper last week and I'm adderall free and feel great! it's hard but does get better. Good for you!

That's wonderful!!! I think we'd all prefer to taper if we could, but obviously it doesn't work for many. So glad it did for you! :)

Share this post


Link to post
Share on other sites

"I think my moods are starting to even out thankfully. It's hard to say what's what though. I have been on Zoloft at different doses for half my life now. I was on a very small dose when I quit adderall and I did decide to go up on the dose for a while. I'm back down again. I don't know what to do about the zoloft. I have a real love/hate relationship with it. I hate taking any medication unless absolutely necessary and would like to someday get to a point where I can wean off of that too, but extremely slowly. At least I don't have a crazy addictive relationship with the zoloft, so in that regard it's less complicated."

 

 The addictive relationship on zoloft is a totally different animal vs adderall. It might not seem as bad because its not something you can really abuse but your body is no doubt addicted to it for everyday function. Im of course by no means a professional in the medical field but seems many who are take less caution handing out pills like candy. It would probably be best to focus on the adderall then maybe a year or two off that start the journey of stopping Zoloft. Go to the library you can find a lot of information about stopping Zoloft in fact saw a book called "Quitting Zoloft" wouldn't hurt to start studying up before you actually do it.The more information you have and knowing what side effects occur the better.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0